Montana, 2013Flash Flood in Montana, September 8, 2013
September 8, 2013 · NWS BYZ · 1 event in 1 county or zone
A line of heavy thunderstorms moved across Musselshell County during the early evening of the 8th. This resulted in flash flooding on the Dahl, Delphia, and Wilson Burn Scar areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of heavy thunderstorms moved across Musselshell County during the early evening of the 8th. This resulted in flash flooding on the Dahl, Delphia, and Wilson Burn Scar areas. Water was reported running over county and private roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 8, 5:56 PM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 8, 5:56 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
656 PM MDT SUN SEP 8 2013
.UPDATE...
UPDATED ZONES FOR ADITIONAL SEVERE STORM WATCH IN SE ZONES
THROUGH 1 AM. ALSO UPDATED POPS FOR CURRENT AND EXPECTED TRENDS.
BT
&&
.SHORT TERM...VALID FOR MON AND TUE...
UPPER TROUGH APPROACHING AND TRACKING ACROSS MONTANA THIS
AFTERNOON INTO TONIGHT. PROGGS INDICATE SIGNIFICANT Q VECTOR
FORCING WITH THIS SYSTEM. VERTICAL SHEAR PROFILES WILL INCREASE
AHEAD OF THIS SYSTEM AS WELL. STORMS DEVELOPING OFF MOUNTAINS WILL
MOVE INTO UNSTABLE AIR MASS WITH PLENTY OF PRECIP WATER AVAILABLE.
THEREFORE...IN COORDINATION WITH SPC A SEVERE THUNDERSTORM WATCH
HAS ALREADY BEEN ISSUED FOR THE WESTERN PORTION OF OUR FORECAST
AREA UNTIL 9 PM. TO THE SOUTHEAST...SUBTROPICAL FETCH OF MID LEVEL
MOISTURE IS FLOWING ACROSS THE BIG HORNS TAKING AIM AT THE
SOUTHEAST CORNER OF THE STATE. CRAVEN/BROOKS SEVERE WEATHER
INDICES ARE QUITE HIGH OVER THIS AREA. HOWEVER...STILL SOME
LINGERING LOW LEVEL CLOUDS IN CARTER COUNTY...AND WILL HAVE
LIMITED TIME TO GET SOME SURFACE HEATING BEFORE MID LEVEL CLOUDS
WORK OVER THE AREA. THIS AREA WILL BE MONITORED CLOSELY FOR A
SEVERE STORM WATCH AS WELL.
DUE TO THE UNUSUALLY HIGH PRECIP WATER VALUES OVER THE AREA...WILL
CONTINUE TO CARRY THE FLASH FLOOD WATCH. AS A MATTER OF FACT...WE
DECIDED TO EXTEND IT 6 AM MONDAY DUE TO CHANCE OF LINGERING STORMS
AND A POSSIBLE MCS IN EASTERN MONTANA LATER TONIGHT.
SHOWERS MAY LINGER MONDAY...BUT BE DECREASING AS SUBSIDENCE AND
DRIER AIR WORK INTO THE REGION BEHIND THIS EVENINGS SYSTEM. BT
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MADE ONLY A FEW MINOR ADJUSTMENTS TO SOME TEMPERATURES IN THE
EXTENDED FORECAST...AS FORECAST WAS IN GOOD SHAPE AND INCLEMENT
WEATHER IS EXPECTED TODAY. A RIDGE OF HIGH PRESSURE WILL BE OVER
THE REGION WED AND THU WITH DRY WEATHER. WEAK UPPER TROUGH WILL BE
OVER THE AREA FRI INTO SAT BEFORE RIDGE REBUILDS OVER THE REGION.
POPS WILL BE MINIMAL IN THE FRI THROUGH SUN TIME FRAME.
TEMPERATURES WILL BE A LITTLE ABOVE NORMAL THROUGH THE PERIOD.
ARTHUR
&&
.AVIATION...
NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS EVENING.
THUNDERSTORMS WILL TAPER OFF FROM W TO E OVERNIGHT. THE THUNDERSTORMS
MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. HIGH CONFIDENCE THAT
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL. CONDITIONS IN THE
THUNDERSTORMS WILL RANGE FROM MVFR TO LIFR...WITH LOCALIZED VLIFR
VISIBILITIES. A FEW SHOWERS AND THUNDERSTORMS WILL LINGER OVER THE
AREA E AND S OF KBIL MON MORNING WITH POSSIBLE MVFR CONDITIONS.
EXPECT AREAS OF MOUNTAIN OBSCURATION THROUGH MON MORNING. A COLD
FRONT WILL CROSS THE AREA TONIGHT BRINGING A WIND SHIFT TO THE
WNW. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 057/078 054/083 056/083 058/083 060/084 057/084 058/084
70/B 00/U 00/U 00/U 12/T 22/T 21/U
LVM 048/076 046/083 047/086 051/085 053/083 054/085 053/082
31/B 00/U 00/U 02/T 23/T 32/T 22/U
HDN 056/080 053/086 054/084 057/083 057/085 059/084 059/086
62/W 00/U 00/U 00/U 12/T 22/T 21/U
MLS 059/079 056/084 056/084 057/084 059/083 058/083 058/086
62/W 00/U 00/U 00/U 11/B 11/B 11/U
4BQ 058/080 053/084 054/083 057/082 056/084 059/082 058/086
73/T 00/U 00/U 00/U 12/T 22/T 22/U
BHK 059/077 054/080 054/080 054/078 054/079 055/077 056/082
63/T 00/U 00/U 00/U 11/B 22/T 21/U
SHR 054/076 048/081 050/084 053/082 054/083 053/082 051/083
42/W 00/U 00/U 00/U 12/T 22/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 28>31-34-35-38-39-41-42-56>58-63-66>68.
FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM MDT MONDAY FOR ZONES
29>33-35>38-57-58.
SEVERE THUNDERSTORM WATCH 517 IN EFFECT UNTIL 1 AM MDT MONDAY
FOR ZONES 32-33-36-37.
WY...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 98-99.
FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM MDT MONDAY FOR ZONES
98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Sep 8, 3:30 PM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
430 PM MDT SUN SEP 8 2013
MTZ028>042-056>058-063>068-WYZ098-099-092230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
430 PM MDT SUN SEP 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL...GUSTY WINDS AND
HAIL ARE POSSIBLE THIS EVENING. A FEW STORMS MAY BE SEVERE. A
FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT OVER PARTS OF
SOUTH CENTRAL AND ALL OF SOUTHEAST MONTANA...AND FOR SHERIDAN
COUNTY IN WYOMING. BE SURE TO AVOID LOWER LYING AREAS IF HEAVY
RAINFALL IS OBSERVED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 8, 6:14 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
714 PM MDT SUN SEP 8 2013
MTC065-090200-
MUSSELSHELL MT-
714 PM MDT SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR MUSSELSHELL COUNTY UNTIL 800 PM
MDT...
AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER ROUNDUP...MOVING EAST AT 25 MPH. OTHER
STRONG STORMS WERE SCATTERED ACROSS MUSSELSHELL COUNTY...AND WERE
ALSO MOVING EAST AT 25 MPH.
VERY HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH ARE EXPECTED
WITH THESE STORMS. MINOR STREET FLOODING IS LIKELY IN ROUNDUP.
LOCATIONS IMPACTED INCLUDE...
ROUNDUP...CAMP THREE...MUSSELSHELL...DELPHIA AND KLEIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR NORTH CENTRAL WYOMING AND SOUTH CENTRAL MONTANA.
LAT...LON 4627 10805 4628 10880 4657 10877 4675 10839
4675 10783
TIME...MOT...LOC 0112Z 269DEG 22KT 4645 10854
CJSSpecial weather statement, Sep 8, 6:22 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
722 PM MDT SUN SEP 8 2013
MTC011-075-090145-
POWDER RIVER MT-CARTER MT-
722 PM MDT SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWDER RIVER AND
SOUTHWESTERN CARTER COUNTIES UNTIL 745 PM MDT...
AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES EAST OF BIDDLE...OR 27 MILES SOUTHEAST
OF BROADUS...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BELLE CREEK AND HAMMOND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT MONDAY
MORNING.
LAT...LON 4512 10456 4505 10505 4504 10505 4504 10511
4516 10521 4544 10472
TIME...MOT...LOC 0120Z 236DEG 36KT 4514 10506
CHAMBERSSpecial weather statement, Sep 8, 6:47 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
747 PM MDT SUN SEP 8 2013
MTC011-090230-
CARTER MT-
747 PM MDT SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARTER COUNTY UNTIL 830
PM MDT...
AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF RIDGEWAY...OR 33 MILES
SOUTHEAST OF BROADUS...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN CARTER
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT MONDAY
MORNING.
LAT...LON 4515 10487 4526 10494 4550 10444 4518 10429
TIME...MOT...LOC 0146Z 241DEG 20KT 4522 10479
CHAMBERS
Special weather statement, Sep 8, 6:59 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
759 PM MDT SUN SEP 8 2013
MTC065-087-103-111-090245-
ROSEBUD MT-YELLOWSTONE MT-TREASURE MT-MUSSELSHELL MT-
759 PM MDT SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEBUD...NORTHERN
YELLOWSTONE...NORTHWESTERN TREASURE AND MUSSELSHELL COUNTIES UNTIL
845 PM MDT...
AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES
NORTHEAST OF MELSTONE TO 17 MILES NORTH OF SHEPHERD...AND MOVING EAST
AT 25 MPH.
HEAVY RAIN WITH AMOUNTS UP TO AN INCH IN A SHORT TIME...PEA SIZE
HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MELSTONE...MUSSELSHELL...MYERS...SUMATRA...DELPHIA...BIGHORN...
INGOMAR AND KLEIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR NORTH CENTRAL WYOMING AND SOUTH CENTRAL MONTANA.
LAT...LON 4614 10736 4612 10874 4675 10830 4676 10783
4685 10788 4686 10698
TIME...MOT...LOC 0158Z 284DEG 20KT 4682 10765 4614 10843
CJSSpecial weather statement, Sep 8, 7:34 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
834 PM MDT SUN SEP 8 2013
MTC037-090300-
GOLDEN VALLEY MT-
834 PM MDT SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY COUNTY
UNTIL 900 PM MDT...
AT 834 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RYEGATE...OR 33 MILES SOUTHWEST OF
ROUNDUP...MOVING EAST AT 25 MPH.
HEAVY RAIN AND SMALL IS EXPECTED WITH THIS STORM. BRIEF GUSTY WINDS
ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
RYEGATE...LAVINA...CUSHMAN AND BELMONT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR NORTH CENTRAL WYOMING AND SOUTH CENTRAL MONTANA.
LAT...LON 4628 10881 4614 10879 4614 10933 4631 10932
4644 10890
TIME...MOT...LOC 0233Z 255DEG 21KT 4625 10918
CJSSpecial weather statement, Sep 8, 7:45 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
845 PM MDT SUN SEP 8 2013
MTC087-103-111-090330-
ROSEBUD MT-YELLOWSTONE MT-TREASURE MT-
845 PM MDT SUN SEP 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEBUD...FAR
NORTHEASTERN YELLOWSTONE AND TREASURE COUNTIES UNTIL 930 PM MDT...
AT 845 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES
NORTHEAST OF MELSTONE TO NEAR CUSTER...AND MOVING NORTHEAST AT 25
MPH.
HEAVY RAIN WILL ACCOMPANY THESE STORMS. PEA SIZE HAIL AND BRIEF GUSTY
WINDS ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
HYSHAM...CUSTER...SANDERS...MYERS...SUMATRA...VANANDA...BIGHORN AND
INGOMAR. THIS INCLUDES INTERSTATE 94 IN FAR NORTHEASTERN YELLOWSTONE
AND TREASURE COUNTIES.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS.
LAT...LON 4602 10696 4607 10803 4626 10788 4685 10754
4686 10698
TIME...MOT...LOC 0242Z 233DEG 21KT 4681 10744 4613 10761
CJSFlash Flood, Musselshell
- When
- September 8, 7:45 PM MST to 9:50 PM MST
- Where
- Musselshell County, 4.2 mi S of Elso to 1.43 mi SE of Elso
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 46.289, -108.673
Water was reported running across county and private roads within the Dahl, Delphia, and Wilson Burn Scar areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 8 to 9, 2013$400,000 · 1 event
- Hail in South Dakota, September 8, 2013$255,000 · 1.75 in hail · 5 events
- Damaging Wind in Illinois, September 8, 2013$30,000 · 52 kt wind · 1 event
- Damaging Wind in California, September 8, 2013$25,000 · 52 kt wind · 1 event
- Damaging Winds in South Dakota, September 8 to 9, 201361 kt wind · 8 events
- Hail in Wyoming, September 8, 2013$10,000 · 4.25 in hail · 4 events
- Damaging Winds in South Dakota, September 8, 201352 kt wind · 3 events
- Damaging Winds in Wyoming, September 8, 201356 kt wind · 2 events
- Damaging Wind in South Dakota, September 8, 201361 kt wind · 1 event
- Wildfire in California, September 8 to 14, 20131 event
- Heavy Rain in Arizona, September 8, 20131 event
- Flash Flood in Idaho, September 8, 2013$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476464.